MAUDE Adverse Event Report: SYNTHES MONUMENT 12MM TI END CAP T40 STARDRIVE 5MM EXT FOR FEMORAL NAILS-EX; ROD,FIXATION,INTRAMEDULLARY

SYNTHES MONUMENT 12MM TI END CAP T40 STARDRIVE 5MM EXT FOR FEMORAL NAILS-EX; ROD,FIXATION,INTRAMEDULLARY
Catalog Number 04.003.001
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.(b)(6).(b)(4): unanticipated x-rays were taken to resolve the end cap issue.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: part 04.003.001, lot 5535144.Manufacturing location: supplier (b)(4).Manufacturing date: 09-aug-2007.Part #: 04.003.001, lot#: 5535144 (non-sterile) - 12mm end cap t40 stardrive 5mm ext for femoral nails-ex quantity (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during stage two removal of external fixator and implantation of retrograde femoral nail procedure on (b)(6) 2016, surgeon selected 5 mm end cap and it would not engage / did not thread into the nail.Then surgeon selected 0 mm end cap however second 5 mm end cap was tested on the back table with the trial retrograde nail (ex rafn nail) and it was engaged as planned and therefore, 0 mm end cap was removed and second 5 mm end cap was inserted without any issue.There was 5 minutes delay in procedure and the surgery was completed successfully and the patient outcome was reported to be as planned.The first malfunctioned 5 mm end cap was tested on the back table with trial ex rafn nail and it would not engage the 5 mm end cap was manually removed with needle holder.Intra operative unplanned x-rays taken to resolve end cap problem and were not available for review.This complaint involves one device.Concomitant devices reported: retrograde femoral nail (part # 04.013.352s, lot # 7316088, quantity # 1), trial ex rafn nail (part # unknown, lot # unknown, quantity #1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device.The returned end cap has damaged threads.The threads are worn with some small nicks and deformation.The remainder of the device is in good condition.A visual inspection and drawing review were performed as part of this investigation.Use of the end cap is outlined in the titanium cannulated lateral entry femoral recon nail technique guide.The following drawings were reviewed during investigation.Extension end cap - femoral nails ¿ the design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The issue may be related to cross threading of the end cap with the nail and/or handling of the device prior to use.Device was not implanted.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
12MM TI END CAP T40 STARDRIVE 5MM EXT FOR FEMORAL NAILS-EX
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6167349
Report Number1719045-2016-10905
Device Sequence Number18936231
Product Code HSB
UDI-Device Identifier10886982081315
UDI-Public(01)10886982081315(10)5535144
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K040336
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.003.001
Device Lot Number5535144
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/12/2016
Supplement Report FDA Received Date01/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
04.013.352S, RETROGRADE FEMORAL NAIL; TRIAL EX RAFN NAIL, PART, LOT # UNK, UNK, QTY
Outcome Attributed to Adverse Event Required Intervention;
Patient Age30 YR